Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 44, NWS Bismarck, ND

June 18, 2001Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2001, 4:56 AM MDT for Hettinger County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 18, 2001, 4:56 AM MDT (10:56 UTC)
Expired
Jun 18, 2001, 6:00 AM MDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 143 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:00 AM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 181057
SVRBIS

NDC041-181200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
456 AM MDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 600 AM MDT

* AT 456 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF REGENT...OR ABOUT 25
  MILES EAST OF BOWMAN...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REGENT AT 520 AM MDT
  MOTT AT 535 AM MDT
  BURT AT 545 AM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MDT M.ONDAY
MORNING FOR SOUTHWEST NORTH DAKOTA. 

LAT...LON 4654 10288 4628 10287 4628 10209 4664 10213

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:15 AM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 18, 2:15 AM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT MON JUN 18 2001

STRONG SHORT WAVE ENTERING THE SOUTHWEST EARLY THIS MORNING WILL MOVE
EAST...NORTHEAST ACROSS SOUTH CENTRAL ND AROUND NOON THEN EJECTING
EAST NORTHEAST INTO NRN MN LATER THIS AFTERNOON. MAIN THREAT OF TSRA
EXPECTED THRU THE MORNING OVER THE CWA...THEN NVA ON BACK SIDE WL
SHOULD BRING A END OF OF THE PRECIP. SUFACE FEATURES CONFIRMS THIS
AS INVERTED TROF MOVES OVER THE ERN AREAS OF ND AND WRN MN BY 18Z.
HOWEVER LEFT OVER CONVECTION POSSIBLE ON BACK SIDE OF SYSTEM IN A
UPPER NORTHWEST FLOW THIS AFTERNOON...BUT CHANCES ARE LOW.

SURFACE HIGH BUILDS IN FROM THE WEST MONDAY NIGHT AND WILL DOMIN;ATE
THE REGION THRU THE REMAINDER OF THE FORECAST PERIOD WITH DRY
CONDITIONS.

.BIS...NONE.
RGT

In the hours before

Local storm report, Jun 18, 1:33 AM MDT, 3 hours 23 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

233 AM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0737 PM    GLENBURN                  ND   FUNNEL CLOUD

06/17/01   RENVILLE                       REPORTED BY LAW

                                          ENFORCEMENT

                                          OFFICIAL.

2  FUNNEL

                                          CLOUDS WERE OBSERVED

                                          BRIEFLY.

0833 PM    (MIB)MINOT AFB            ND   72 MPH TSTM GUST

06/17/01   WARD                           REPORTED BY AIR FORCE

                                          BASE OBSERVER.

0841 PM    (MIB)MINOT AFB            ND   77 MPH TSTM GUST

06/17/01   WARD                           REPORTED BY AIR FORCE

                                          BASE OBSERVER.

0841 PM    GRANVILLE                 ND   FLOOD

06/17/01   MCHENRY                        HEAVY RAINFALL RESULTED

                                          IN LOCAL STREET

                                          FLOODING.

. REPORTED

                                          BY LAW ENFORCEMENT

                                          OFFICIAL.

NNNN
Local storm report, Jun 18, 1:40 AM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION #2
NATIONAL WEATHER SERVICE BISMARCK ND
240 AM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    GLENBURN                  ND   2 FUNNEL CLOUDS
06/17/01   RENVILLE                       REPORTED BY LAW

0833 PM    (MIB)MINOT AFB            ND   72 MPH TSTM GUST
06/17/01   WARD                           REPORTED BY AIR FORCE BASE
                                          OBSERVER.

0841 PM    (MIB)MINOT AFB            ND   77 MPH TSTM GUST
06/17/01   WARD                           REPORTED BY AIR FORCE
                                          BASE OBSERVER.

0955 PM    GRANVILLE                 ND   FLOOD
06/17/01   MCHENRY                        HEAVY RAINFALL RESULTED
                                          IN STREET FLOODING
                                          REPORTED BY LAW

NNNN
Special weather statement, Jun 18, 3:25 AM MDT, 1 hour 31 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
425 AM CDT MON JUN 18 2001

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER SOUTHWEST AND
SOUTH CENTRAL NORTH DAKOTA UNTIL NOON TODAY...

FORECAST...LOW PRESSURE OVER SOUTHEAST MONTANA EARLY THIS MORNING
WILL MOVE EAST ACROSS SOUTHERN NORTH DAKOTA THROUGH THE MORNING
HOURS.

.DISCUSSION...MOIST UNSTABLE AIR AHEAD OF THE LOW PRESSURE SYSTEM
WILL ENHANCE THUNDERSTORM ACTIVITY ACROSS THE NORTH DAKOTA THROUGH
THE MORNING HOURS. THUNDERSTORMS MAY BECOME SEVERE THIS MORNING WITH
LARGE HAIL AND VERY HEAVY RAIN AS THE MAIN THREAT ACROSS SOUTHERN
NORTH DAKOTA. THE THREAT OF SEVERE WEATHER WILL DIMINISH THIS
AFTERNOON.

SKYWARN SEVERE WEATHER SPOTTERS WILL LIKELY BE NEEDED OVER WESTERN
AND CENTRAL NORTH DAKOTA UNTIL NOON TODAY. THIS PRODUCT IS FOR
PLANNING PURPOSES ONLY.

TURNERn
Local storm report, Jun 18, 4:34 AM MDT, 22 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

534 AM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION..... STAT+E  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0530 AM    BOWMAN ARPT               ND   70 MPH TSTM GUST

06/18/01   BOWMAN

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:46 PM MDTSevere Thunderstorm WarningBISMcHenry44 min
Jun 17, 7:44 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward61 min
Jun 17, 8:00 PM MDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward60 min
Jun 17, 11:32 PM MDTSevere Thunderstorm WarningBISBillings28 min
Jun 18, 3:38 AM MDTSevere Thunderstorm WarningBISBowman67 min
Jun 18, 4:24 AM MDTSevere Thunderstorm WarningBISAdams66 min
Jun 18, 5:19 AM MDTSevere Thunderstorm WarningBISGrant, Sioux56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.